What treatment is recommended for fine lines under the eyes for a 32 year old?

I'm 32 years old and I HATE that I have these awful fine lines under my eyes. They age me so much! I already do glycolic peels and use retin-A and of course sunscreen daily, but no matter what I do, the lines keep getting worse..I also have melasma to the side of both eyes that I can't seem to get rid of. Please give me advice on how to resolve this.

Doctor Answers 2

The lines under your eyes are caused by an overactive muscle

Hi! It looks like the lines under your eyes are caused by an overactive muscle that surrounds your eye, called the orbicularis oculi. In some people, this muscle is very active and can cause a "jelly roll" underneath your eyes. Relaxing of this muscle with an injection with a neuromodulator such as Botox, Xeomin, or Dysport can greatly improve the the appearance of your undereyes. This injection can also make your eyes appear larger by 1-2mm. I would advise against this injection if you have a history of dry eyes because it can make eyes feel drier.

You should be re-evaluated after 2 weeks to see how you look. Sometimes you may need a little filler underneath the eyes. I recommend Belotero Balance, which smoothly integrates into your undereye area and rarely causes lumps or bumps compared with other fillers. 

I hope this helps!


San Francisco Dermatologic Surgeon
5.0 out of 5 stars 36 reviews

Thickening of Orbicularis Oculi

Hi,

Lines underneath the eyes can be very frustrating! Wrinkles underneath the eyes can be caused by a multitued of factors. The wrinkles in your case are due to thickening (hypertrophy) of the orbicularis oculi muscles which are the muscle that help close the eyes. Therefore when you smile you have the "bulge" and wrinkle. To counteract this a few units of neuromodulator (Botox, Dysport, or Xeomin) can be expertly placed into the muscle. This will shrink the muscle and the wrinkling will improve. Your eyes may also look bigger given that the muscle isn't closing as tightly when you smile. Visit a board certified dermatologist for assessment and treatment. Side effects may include dry eyes (esp if you have a history or wear contacts) and weakening of the muscle which may impact closing of the eye. Your doctor will discuss these in more depth with you. I hope that helps. 

Bishr Al Dabagh, MD
Flint Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.